California, 2005

Flood in California, January 11 to 12, 2005

January 11 to 12, 2005 · NWS SGX · 1 event in 1 county or zone

Officials were forced to release water from Lake Arrowhead after heavy rains filled the lake to capacity. The release sent water rushing into an already full Mojave River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Officials were forced to release water from Lake Arrowhead after heavy rains filled the lake to capacity. The release sent water rushing into an already full Mojave River. Flooding along the Mojave River destroyed 2 homes, a mobile home, 3 outbuildings, farm equipment, livestock, and caused significant erosion. More than 3,000 feet of river frontage at historic Gold Gulch Ranch was washed away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 11, 9:30 AM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Jan 11, 9:30 AM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST TUE JAN 11 2005

.SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INLAND
TODAY...BRINGING LOCALLY HEAVY SHOWERS. THERE WILL ALSO BE LOCAL
STRONG GUSTS WINDS...ESPECIALLY IN THE MOUNTAINS AND HIGH DESERTS.
THE SNOW LEVEL WILL LOWER TO NEAR 5000 FEET TODAY. FAIR AND WARMER
FOR THE REST OF THIS WEEK UNDER HIGH PRESSURE. WEAK UPPER LEVEL LOW
PRESSURE COULD BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...COLD FRONT MOVING THROUGH THIS MORNING HAS BEEN
CAUSING LOCAL HEAVY RAIN...MAINLY IN SAN COUNTY. HOWEVER...SCATTERED
SHOWERS AND HEAVY RUNOFF CONTINUES ACROSS THE ENTIRE AREA. THE 12Z
NKX SOUNDING WAS A LITTLE UNSTABLE WITH DEEP...MOIST...STRONG WLY
FLOW. INCREASING ONSHORE GRADIENTS.

COOL...MOIST...UNSTABLE FLOW WILL CONTINUE BEHIND THE FRONT. THIS
WILL CAUSE THE PRECIP TO BECOME MORE SHOWERY WITH A BETTER CHANCE OF
THUNDERSTORMS...FUNNEL CLOUDS AND WATERSPOUTS TODAY. COULD STILL GET
LOCAL HEAVY SHOWERS TODAY WITH THE SNOW LEVEL LOWERING TO NEAR 4500
FEET. GUSTY WINDS WILL ALSO CONTINUE TODAY...MAINLY IN THE MOUNTAINS
AND UPPER DESERTS. THE SHOWERS WILL TAPER OFF TONIGHT. CLEARING
SKIES WITH WET GROUND WILL RESULT IN RADIATIONAL FOG IN THE LOW
LYING AREAS TONIGHT AND AGAIN WED NIGHT. THE FOG WILL BE LOCALLY
DENSE. A LITTLE WARMER WED WITH MORE SUN IN DRY N FLOW.
OTHERWISE...UPPER RIDGE MOVING OVER THE W ALONG WITH WEAK OFFSHORE
FLOW WILL BRING FAIR WEATHER WITH WARMER DAYS THU AND FRI.

.LONG TERM...WEAKENING RIDGE SAT FOR CONTINUED FAIR WEATHER. WEAK
UPPER LOW SHOULD BRING MORE CLOUDS AND COOLING EARLY NEXT WEEK.
THERE COULD BE A SMALL CHANCE OF PRECIP FROM THIS UPPER
LOW...HOWEVER PROGS HAVE BEEN TOO INCONSISTENT TO INCLUDE PRECIP IN
THE FORECAST YET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 PM TODAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS AND WINTER WEATHER ADVISORY FOR THE SAN
DIEGO MOUNTAINS TODAY UNTIL 6 PM TODAY...SEE LAXWSWSGX.

WIND ADVISORY UNTIL 6 PM TODAY FOR THE HIGH DESERTS AND MOUNTAINS
BELOW THE SNOW LEVEL...SEE LAXNPWSGX.

FLOOD WARNING FOR THE SAN LUIS REY RIVER TONIGHT AND FLOOD WARNING
FOR THE SAN DIEGO RIVER UNTIL TONIGHT...SEE LAXFLWSGX.

FLASH FLOOD WATCH UNTIL TONIGHT FOR ALL ZONES...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...SEE LAXMWSSGX.

SMALL CRAFT ADVISORY THROUGH TONIGHT...SEE LAXCWFSGX.

&&

ATKIN
Hazardous weather outlook, Jan 10, 8:00 PM PST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST MON JAN 10 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-121400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST
MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TODAY AND TONIGHT.

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM
TODAY...SEE LAXNPWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXFLSSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY..

MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE
LAXMWSSGX.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN

In the hours before

Local storm report, Jan 11, 7:15 AM PST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     FLOOD            EL CAJON                32.80N 116.96W
01/11/2005                   SAN DIEGO          CA   CO-OP OBSERVER

            HEAVY RAIN WESTEND OF EL CAJON...ROAD FLOODED 2 LANE
            WESTBOUND I-8 NEAR WEST MAIN STREET EXIT.

0642 AM     FLOOD            SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   CO-OP OBSERVER

            HARBISON CANYON RD AT GALLOWAY RD, 50 YARDS NORTH OF THE
            INTERSECTION ON THE HARBISON CANYON SIDE, ROAD IS
            FLOODED.

&&

SWASON
Local storm report, Jan 11, 8:01 AM PST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
801 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   NEWSPAPER

            *** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
            STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
            PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
            TREE FALL.

&&

HORTON
Local storm report, Jan 11, 8:04 AM PST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
804 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND DMG SAN DIEGO               32.72N 117.16W
01/11/2005                   SAN DIEGO          CA   NEWSPAPER

            *** 1 FATAL, 3 INJ *** TREE FELL ON CAR ON SOUTHBOUND
            STATE HIGHWAY 163 SOUTH OF WASHINGTON STREET IN BALBOA
            PARK. RAIN-SATURATED GROUND MAY HAVE ATTRIBUTED TO THE
            TREE FALL.

&&

HORTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Apple and Yucca Valleys

When
January 11, 11:40 AM PST to January 12, 1:00 PM PST
Where
Apple and Yucca Valleys forecast zone
Property damage
$2.0 million
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436688.